Drug reactions: BRAF inhibitor cutaneous effects: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: BRAF inhibitor cutaneous effects

Sample item

A patient with metastatic melanoma on vemurafenib develops multiple rapidly growing crateriform keratotic lesions and a cutaneous squamous cell carcinoma. What is the mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Paradoxical MAPK pathway activation in BRAF wild-type keratinocytes

BRAF inhibitors paradoxically activate the MAPK pathway in keratinocytes carrying RAS mutations, leading to keratoacanthomas and cutaneous SCC. Adding a MEK inhibitor such as cobimetinib reduces these lesions. Regular skin examination is advised.

Option by option

  • A. Direct DNA damage by the drug

    The drug is not directly mutagenic in this way.

  • B. Immunosuppression by the drug

    The effect is not due to immunosuppression.

  • C. Loss of p53 in all patients

    p53 loss is not the mechanism.

  • D. Paradoxical MAPK pathway activation in BRAF wild-type keratinocytes (correct)

    Correct. Paradoxical MAPK activation explains BRAF inhibitor skin cancers.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Paradoxical MAPK pathway activation in BRAF wild-type keratinocytes. BRAF inhibitors paradoxically activate the MAPK pathway in keratinocytes carrying RAS mutations, leading to keratoacanthomas and cutaneous SCC.

Why is "Direct DNA damage by the drug" not the answer?

The drug is not directly mutagenic in this way.

Why is "Immunosuppression by the drug" not the answer?

The effect is not due to immunosuppression.

Why is "Loss of p53 in all patients" not the answer?

p53 loss is not the mechanism.

What concept does this question test?

It tests Drug reactions: BRAF inhibitor cutaneous effects in Dermatology. Adding a MEK inhibitor such as cobimetinib reduces these lesions. Regular skin examination is advised.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: BRAF inhibitor cutaneous effects?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.